Is It Time to Treat Your Addiction to Xanax?

Is It Time to Treat Your Addiction to Xanax?

Xanax is intended to help patients with symptoms in connection with anxiety and panic attacks. It’s also used to treat patients with sleeping disorders and seizures. Although it’s widely prescribed, it’s often dangerously misused.

High Potential for Abuse and Addiction

Xanax and other medications like it are in a class of drugs that are known as benzodiazepines (benzos). They comprise about 20 percent of all prescribed controlled substances. It’s dangerous and addictive because of the short time that it takes to have maximum effectiveness after a single dose. That’s because it has a relatively short half-life. What that that translates into is that Xanax has a high potential for abuse and addiction.

When to Recognize and Treat for Addiction

GABA is a chemical in the brain that helps send messages. It binds to neurons, and when that happens, it reduces their activity. There is strong medical evidence that GABA operates to quickly control fear and anxiety after brain neurons become overexcited. When a patient ingests Xanax, it metabolizes and moves to his or her brain. That’s when GABA activity increases. What comes to issue is that when people start using benzos regularly, their natural production of GABA decreases. When that occurs, patients believe that they have to take higher doses of Xanax in order to get the same effect as they got when they first started taking it. That’s when it becomes time to recognize Xanax addition and start treating for it.

Withdrawal from Xanax Addiction

Even if used as prescribed, a person can still become addicted to Xanax. Addiction isn’t the only possible danger of abusing Xanax though. Along with addiction come long-term symptoms like loss of memory, emotional issues, speech difficulty, respiratory issues, paranoia and suicidal ideation. In the context of heavy use, there are likely to be withdrawal symptoms when a person abruptly stops using the drug. That can lead to a significantly increased heart rate, insomnia, depression, cognitive impairment, and in its severest forms, psychotic episodes and seizures.

Depending on how long a person has been using Xanax and the amount of the medication that he or she is taking, a person might be advised to either stop Xanax use immediately or start weaning off of it over a period of time. In either case, professional help is likely to be needed.